LETTER TO EDITOR
Year : 2018 | Volume
: 13 | Issue : 1 | Page : 69--70
Mycophenolate mofetil induced transfusion dependent anemia in lupus
Anand Prahalad Rao1, Ayesha Romana2, Jyothi Raghuram3,
1 Pediatric Rheumatology Clinic, Indira Gandhi Institute of Child Health and Manipal Hospital, Bengaluru, Karnataka, India
2 Department of Pediatrics, Indira Gandhi Institute of Child Health, Bengaluru, Karnataka, India
3 Consultant Pediatrician with Special Interest in Pediatric Rheumatology, Indira Gandhi Institute of Child Health and Columbia Asia Hospital, Bengaluru, Karnataka, India
Dr. Anand Prahalad Rao
Vijaya Children's Clinic, Bengaluru, Karnataka
|How to cite this article:|
Rao AP, Romana A, Raghuram J. Mycophenolate mofetil induced transfusion dependent anemia in lupus.Indian J Rheumatol 2018;13:69-70
|How to cite this URL:|
Rao AP, Romana A, Raghuram J. Mycophenolate mofetil induced transfusion dependent anemia in lupus. Indian J Rheumatol [serial online] 2018 [cited 2021 Oct 18 ];13:69-70
Available from: https://www.indianjrheumatol.com/text.asp?2018/13/1/69/215925
We report the case of a 17-year-old girl with a history of fever, joint pains, weight loss, and fatigue of 3 months' duration initially. Physical examination revealed vasculitic rash over the tips of the fingers and arthritis involving the small and large joints. Investigations revealed an hemoglobin (Hb) of 10 g%, a total leukocyte count of 3320/mm3, and a platelet count of 187,000/mm3. The peripheral smear revealed a normocytic, normochromic anemia. Urine revealed a 3+ proteinuria with the presence of microscopic hematuria. Serum creatinine was normal. The patient was subjected to a renal biopsy which showed features of lupus nephritis class IV-ISN/RPS, with activity index of 9/12 and chronicity index of 1/12. She was started on intravenous (IV) methylprednisolone pulse (30 mg/kg) followed by oral steroids, mycophenolate mofetil (MMF), hydroxychloroquine, calcium and Vitamin D supplements. MMF was preferred over cyclophosphamide after discussion with the parents in view of better toxicity profile. However, 5 days after the initiation of the treatment, she presented to the emergency department with easy fatigability and was visibly pale. Investigations done revealed Hb of 4 g/dL, total leukocyte counts of 15,000/mm3, and platelet counts of 387,000/mm3. Reticulocyte production index was 0.01. Peripheral smear did not reveal any evidence of hemolysis, and direct Coombs test was negative. In view of severe anemia, packed red blood cells were transfused. She had a recurrence of severe anemia (Hb - 4 g/dL) in a matter of few days. In view of recent-onset severe anemia which was recurrent, but preserved leukocyte and platelet cell lines and low reticulocyte production index, a possibility of pure red cell hypoplasia/aplasia was considered which was confirmed by a bone marrow examination. Systemic lupus erythematosus (SLE)-induced bone marrow hypoplasia versus drug-induced hypoplasia was considered. In view of the onset of anemia after the initiation of treatment with MMF, and improvement in disease activity otherwise, it was thought that it was more likely to be drug induced and MMF was discontinued. She was shifted over to IV cyclophosphamide fortnightly as per the Euro-Lupus protocol. The anemia did not recur after cessation of MMF. Re-challenge with causative drug (MMF) was not done in view of potential harm. The patient had the Euro-Lupus protocol of 6 cycles of cyclophosphamide every fortnightly and remains currently on oral prednisolone 7.5 mg/day along with azathioprine and hydoxychloroquine. She has had no recurrence of severe anemia since.
Anemia is a common hematological complication in SLE, found in about 50% of patients, with anemia of chronic disease being the most common form. The other less common causes include autoimmune hemolytic anemia, iron deficiency anemia, anemia of chronic renal failure, and erythroid progenitor suppression. MMF is a commonly used drug in the treatment of patients with SLE because of its high therapeutic index. Apart from proven benefit in lupus nephritis, MMF has also been used to treat patients with anemia in SLE and other autoimmune conditions refractory to steroids with good results., Paradoxically, MMF has been implicated in the causation of anemia although <50 cases have been reported by manufacturers and only one case report of MMF-induced anemia in SLE exists. Engelen et al. and Arbeiter et al. mentioned a few cases of red blood cell aplasia after using MMF, concomitantly along with other immunosuppressants, for patients who had undergone renal transplantation., We describe the case of a 17-year-old girl diagnosed with SLE, who developed transfusion-dependent anemia shortly after starting MMF. In our case, it was quite odd that the child who was diagnosed as lupus nephritis Class 4 suddenly developed a severe anemia on initiation of treatment with MMF and steroids. The suspicion of SLE-associated anemia was unfounded as the investigations revealed reticulocytopenia with normal peripheral smear and negative direct Coombs test. The bone marrow aspiration and biopsy confirmed the presence of pure red cell aplasia (PRCA). The occurrence of PRCA within a few days of initiation of treatment suggested that this could be more so related to MMF. MMF is thought to inhibit inosine-5'-monophosphate dehydrogenase activity in erythroid progenitor cells in a few genetically susceptible hosts. This is the hypothesis put forward for MMF-induced PRCA. The paradox is that the drug, which is used to treat refractory cases of anemia in SLE, can rarely be the cause of anemia in a patient of SLE. To our knowledge, this is only the second reported case of MMF-induced PRCA in SLE.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Mak A, Mok CC. Mycophenolate mofetil for refractory haemolytic anemia in systemic lupus erythematosus. Lupus 2005;14:856-8.|
|2||Bakrac M, Jurisic V, Kostic T, Popovic V, Pekic S, Kraguljac N, et al. Pure red cell aplasia associated with type I autoimmune polyglandular syndrome-successful response to treatment with mycophenolate mofetil: Case report and review of literature. J Clin Pathol 2007;60:717-20.|
|3||Doherty T, Austin SK, Newell B, Kiely PD. Mycophenolate mofetil-induced erythroid hypoplasia in a patient with systemic lupus erythematosus. Lupus 2013;22:213-5.|
|4||Engelen W, Verpooten GA, Van der Planken M, Helbert MF, Bosmans JL, De Broe ME. Four cases of red blood cell aplasia in association with the use of mycophenolate mofetil in renal transplant patients. Clin Nephrol 2003;60:119-24.|
|5||Arbeiter K, Greenbaum L, Balzar E, Müller T, Hofmeister F, Bidmon B, et al. Reproducible erythroid aplasia caused by mycophenolate mofetil. Pediatr Nephrol 2000;14:195-7.|
|6||Pile T, Kieswich J, Harwood S, Yaqoob MM. A possible explanation for anemia in patients treated with mycophenolic acid. Transplantation 2011;92:1316-21.|